Thunderstorm Wind, Herkimer
- When
- August 18, 2:09 PM EST
- Where
- Herkimer County, 0.51 mi W of Cedarville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 42.930, -75.110
Trees and wires were downed in Cedarville.
One thunderstorm became severe across southern Herkimer County during the afternoon hours on August 18, 2024 downing trees and wires.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
One thunderstorm became severe across southern Herkimer County during the afternoon hours on August 18, 2024 downing trees and wires.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 18, 12:25 PM EST, 1 hour 44 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Albany NY 125 PM EDT Sun Aug 18 2024 .SYNOPSIS... A slow moving frontal system will continue to impact the region for this evening through tomorrow with periods of showers and thunderstorms, some of which may contain heavy downpours. As the storm system moves away from the area, clearing will occur on Tuesday with cooler and drier air moving into the region. Much of the rest of the week will be dry and comfortable with a mostly clear sky. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... As of 125 PM EDT...A slow moving vertically stacked storm system is located west of the area over southern Ontario. The storm's occluded front is still off to the west and is just starting to get close to western New York. Although the best forcing is still off to the west, the combination of a weak meso low near the NYC area and the front-exit region on a 70 kt 250 hpa jet streak over the mid-Atlantic states has been allowing for some ongoing showers for southeastern areas through the morning and into the early afternoon hours. Although the heaviest activity has generally be south of the region closer to the better instability/moisture near the coast, some heavier downpours have been able to work its way into southern Litchfield County, where radar estimates and spotter reports show 1 to 3 inches of rain has fallen across far southern areas. Flood Advisory has been issued for this area through the afternoon hours. Radar trends suggests the bulk of the activity there will be shifting eastward over the next few hours, so the ongoing rainfall should be tapering down soon. Elsewhere, some scattered showers and thunderstorms are starting to spread towards the western Mohawk Valley and Adirondacks. Instability is limited, but SPC mesoanalysis does show around 500 J/kg or so for far western areas. As the occluded boundary continues to slowly push eastward, there should be increasing coverage of showers and t-storms across western areas by late today. Any shower or t-storm will be capable of heavy downpours. 12z KALY sounding showed PWAT value of 1.82", so plenty of moisture is available. Can't rule out some minor flooding of urban and poor drainage areas, especially if repeated downpours occur, such as what happened across southern Litchfield County. Through the rest of the day, skies will continue to remain fairly cloudy, with only limited breaks of sun. As a result, temps will be held down a little bit, with highs only in the 70s. It will continue to remain sticky and muggy with dewpoints well into the 60s. && .SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/... Showers and thunderstorms should continue across the region overnight, before tapering off from west to east after midnight. Locally heavy rainfall will remain possible as PWAT's remain 1.50-1.75", and relatively unidirectional flow within the mid levels of the atmosphere allow for possible training of heavier rain cores, especially southern areas (SE Catskills/mid Hudson Valley and Litchfield County, CT). Areas near and south of I-90 have been outlined within a Slight Risk for Excessive rainfall, where scattered instances of flash flooding could occur. The remainder of the region remains in a Marginal Risk for flash flooding (isolated instances of flash flooding possible). Remaining muggy with lows mainly in the 60s. A general break in the showers is expected Monday morning, before additional showers/thunderstorms develop along cold front approaching from the NW. According to 00Z/18 HREF, mean MU CAPES reach as high as 1000-1500 J/kg for areas from the Capital Region south and east, as well as across portions of the upper Hudson Valley, however 0-6 km shear remains relatively weak, generally 20-25 KT or less. Therefore, mainly non-severe thunderstorms are currently expected, although can not completely rule out an isolated stronger wind gust. Heavy rainfall will also remain possible within any thunderstorm as PWAT's remain around 1.50". Some breaks in the clouds during the morning through early afternoon may allow max temps to reach the upper 70s to lower 80s across some valley areas, with mainly upper 60s to lower/mid 70s across higher elevations. Cold front settles south/east of the region Monday night, although some showers may linger in its wake with main upper level trough still to the west. It will become much cooler and somewhat breezy, with north winds possibly gusting 20-25 mph at times, especially across the upper Hudson Valley including the Lake George region. Temperatures should fall into the 50s for most areas by daybreak Tuesday, with some 40s possible across the southern Adirondacks. Lingering clouds and perhaps a few showers continue Tuesday morning, with gradual clearing then expected later Tuesday into Tuesday night. Some lake enhanced rain showers could extend into portions of the SW Adirondacks at times Tuesday night. It will be much cooler, with Tuesday highs mainly in the 60s, with perhaps only 50s across the higher peaks of the southern Adirondacks and southern VT. Lows Tuesday night will be quite chilly, with widespread mid 40s to lower/mid 50s expected, and can not rule out some upper 30s across some higher terrain areas of the southern Adirondacks/southern VT and eastern Catskills. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... Good agreement in the guidance now indicating an upper level low closing off over, or very close to our region on Wed. So have trended the forecast towards more clouds and mention slight chance(20%) of showers through the day across most of the area. 850 mb temperature anomalies will be quite low at -2 to -4 STDEV, so it will be cool for mid/late August. Highs will only reach the upper 60s/lower 70s in lower elevations, with lows ranging from the mid 40s to lower 50s across the entire area. The upper low starts to shift north/east out of the region by late Thu. Temperatures warm somewhat on Thu, but will still be around 5-7 degrees below normal. Surface high pressure finally looks to build in on Fri, with upper level heights rising as well. Temperatures should moderate back to normal levels on Fri, and even slightly above normal on Sat. Dry/tranquil conditions should persist during this time. && .AVIATION /18Z SUNDAY THROUGH THURSDAY/... One area of rain just east of KPOU and KPSF, so including VCSH there until it exits farther east. Another area of showers and isolated thunderstorms in central and western NY will expand in coverage toward evening and through the night. Ceilings will be MVFR with visibilities being VFR outside of showers and MVFR in the showers. Intermittent showers expected through the night, with a possible break in the rain between about 10Z-16Z at KGFL and KALB. However, the continuing showers at KPOU and KPSF should lighten between 10Z- 16Z with visibilities around 6 SM. Ceilings will trend toward IFR between 02Z-10Z, especially at KPSF, where intervals of IFR ceilings are likely. By about 16Z Monday, another area of organized showers is expected to affect all the TAF sites, and indicating predominant MVFR ceilings and visibilities in showers by then. Light south to southeast winds at less than 10 Kt this afternoon through tonight and Monday morning. Outlook... Monday Night: Moderate Operational Impact. Chance of SHRA...TSRA. Tuesday: Low Operational Impact. Slight Chance of SHRA. Tuesday Night: No Operational Impact. NO SIG WX. Wednesday: Low Operational Impact. Slight Chance of SHRA. Wednesday Night: No Operational Impact. NO SIG WX. Thursday: No Operational Impact. NO SIG WX. Thursday Night: No Operational Impact. NO SIG WX. Friday: No Operational Impact. NO SIG WX. && .HYDROLOGY... Locally heavy rainfall will be possible at times today through Monday. In areas where repeated heavy downpours occur due to potential training of heavy rain cores, isolated to scattered flash flooding will be possible. Areas near and south of I-90 have been outlined within a Slight Risk for Excessive Rainfall, with the greatest risk for flash flooding expected across SE Catskills, mid Hudson Valley and Litchfield County in NW CT. In addition, areas of urban/poor drainage flooding will also be possible today through Monday. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Frugis NEAR TERM...Frugis SHORT TERM...KL LONG TERM...JPV AVIATION...NAS HYDROLOGY...KL
Hazardous Weather Outlook National Weather Service Albany NY 426 AM EDT Sun Aug 18 2024 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-191100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 426 AM EDT Sun Aug 18 2024 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, eastern New York and southern Vermont. .DAY ONE...Today and tonight. Showers and thunderstorms are expected today through Monday. Locally heavy rainfall will be possible as repeated heavy downpours may be lead to flooding of urban, low lying and poor drainage areas. Isolated to scattered instances of flash flooding will be possible, especially for areas near and south of Interstate 90. In addition, there is a marginal risk for severe thunderstorms across portions of the southeast Catskills this afternoon and evening. A few stronger thunderstorms could produce isolated damaging wind gusts in this area. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Showers and non severe thunderstorms are expected Monday. Locally heavy rainfall will be possible as repeated heavy downpours may be lead to flooding of urban, low lying and poor drainage areas. Some localized flash flooding is possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to relay rainfall amounts and flooding to the National Weather Service in Albany New York.
Preliminary Local Storm Report
National Weather Service Albany NY
237 PM EDT Sun Aug 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM Flash Flood 1 WSW Woodbury Center 41.54N 73.22W
08/18/2024 Litchfield CT Public
Road closed at intersection of Rt. 317 and
Transylvania Road.
&&
NASSpecial Weather Statement
National Weather Service Albany NY
257 PM EDT Sun Aug 18 2024
NYZ038-181930-
Southern Herkimer NY-
257 PM EDT Sun Aug 18 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HERKIMER COUNTY
THROUGH 330 PM EDT...
At 257 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cedarville, or 7 miles southwest of Ilion, moving northeast at 15
mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Ilion, Herkimer, Mohawk, Frankfort, West Winfield, Cedarville,
Elizabethtown, Birmingham Corners, Jersalem Hill, West Frankfort,
Spinnerville, Cedarville Station, Corrado Corners, Cedar Lake,
Harbor, North Ilion, Gulph, East Winfield, Parker Corners, and Cranes
Corners.
People attending Herkimer County Fair should seek safe shelter
immediately!
This includes Interstate 90 near exit 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4312 7516 4317 7512 4318 7511 4302 7491
4287 7517 4289 7520 4305 7522
TIME...MOT...LOC 1857Z 224DEG 13KT 4295 7517
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
PicardThe Albany radar (KENX), 94 km away, was scanning. The volume nearest the first event began at 19:09 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees and wires were downed in Cedarville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2024Every state in 2024This day in weather historyWarnings in New York, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1214358.